Hail, Campbell
- When
- August 14, 9:00 AM CST
- Where
- Campbell County, 4.86 mi N of Herreid Muni Arpt
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 45.920, -100.080
Severe thunderstorms brought large hail, damaging winds, along with a few tornadoes to parts of north central and northeast South Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Severe thunderstorms brought large hail, damaging winds, along with a few tornadoes to parts of north central and northeast South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 14, 2:28 AM CST, 6 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 328 AM CDT SUN AUG 14 2011 .SHORT TERM...TODAY THROUGH TUESDAY PCPN CHANCES THROUGHOUT MOST OF THE SHORT TERM WILL BE THE MAIN FORECAST CHALLENGE. AN UPPER LEVEL RIDGE AND RETURN SURFACE FLOW IS EXPECTED TO TRANSLATE EASTWARD TODAY. WITH DECENT SOUTHERLY WINDS AND MID LEVEL WARMING HIGH TEMPERATURES TODAY SHOULD BE AROUND NORMAL. THE RETURN FLOW CONTINUES ACROSS THE REGION TONIGHT WITH THE BEST LLJ SHOWN OVER SOUTH CENTRAL SOUTH DAKOTA. THE 21Z SREF IS NOW SHOWING THE BETTER INSTABILITY AND LLJ POINTED A BIT FARTHER SOUTHWARD THEN PREVIOUS RUNS. HOWEVER WITH AN ENE PROJECTED STORM MOTION AND MID LEVEL WARMING...IT SEEM POSSIBLE FOR EARLY/MID MORNING ACCUS COULD DEVELOP IN THE EASTERN CWA. BESIDES POSSIBLE MORNING CONVECTION IN THE EASTERN CWA ON MONDAY...THE REST OF THE DAY APPEARS DRY. DEPENDING ON WHICH MODEL USED...TEMPS AT H7 ARE SHOWN TO WARM TO +12C CWA WIDE. THIS CAPPING LAYER COMBINED WITH LITTLE FORCING WILL LIKELY RESULT IN LITTLE CONVECTIVE POTENTIAL. THOUGHT ABOUT REMOVING AFTERNOON POPS ALTOGETHER BUT WILL MAINTAIN CHC POPS IN THE NW CWA FOR COLLABORATION PURPOSES. A BIT STRONGER MID LEVEL SHORT WAVE IS PROGGED TO MOVE ACROSS NORTH DAKOTA ON MONDAY NIGHT. THE GFS/ECMWF/CANADIAN MODEL ARE ALL SHOWING THE BEST FORCING WILL REMAIN NORTH OF THE CWA. HOWEVER THE NAM/SREF BOTH SHOW AN ESE STORM MOTION WITH CONVECTION POSSIBLY CLIPPING THE NORTHERN HALF OF THE CWA. HAVE REDUCED POPS FOR THE SOUTHERN HALF OF THE CWA FOR THIS FORECAST PACKAGE...WITH THE BELIEF A FARTHER REDUCTION IN POPS SHOULD OCCUR WITH NEWER MODEL DATA. SEVERE WEATHER LOOKS POSSIBLE ON TUESDAY ESPECIALLY IN THE EASTERN CWA. A BROAD MID LEVEL TROF AND ASSOCIATED SURFACE COLD FRONT ARE EXPECTED TO SLIDE ACROSS THE REGION AROUND PEAK HEATING. BL DEW POINTS ARE SHOWN TO REACH THE UPPER 60S...WHICH WOULD TRANSLATE TO BL CAPE VALUES EXCEEDING 2000 J/KG. WITH DECENT 0-6 KM BULK SHEAR AND CAPE VALUES OVER 1000 J/KG IN THE HAIL GROWTH REGION...LARGE HAIL SEEMS HIGHLY POSSIBLE WITH SOME THUNDERSTORMS. LATER FORECASTS MAY CONSIDER ADDING T+ INTO THE FORECAST. .LONG TERM...TUESDAY NIGHT THROUGH SATURDAY 00Z MODELS ARE MORE OR LESS SIMILAR EARLY IN THE LONG TERM BUT THEN START TO DIVERGE TOWARD NEXT WEEKEND. DECENT LOOKING MID LEVEL SYSTEM WILL BE CROSSING SOUTHERN CANADA TUESDAY INTO TUESDAY NIGHT...WITH SFC FRONTAL BOUNDARY PUSHING EAST ACROSS REGION DURING THAT TIME PERIOD. THERE IS A LINGERING CHANCE OF CONVECTION TUESDAY NIGHT...BUT THEN WEDNESDAY AND WEDNESDAY NIGHT SHOULD BE DRY. ANOTHER SYSTEM MAY BRING SOME RAIN TO THE AREA THURSDAY AND THURSDAY NIGHT...BUT THE MODELS ARE LESS AGREEABLE WITH THIS FEATURE AND THUS FORECASTER CONFIDENCE IS LOW FOR THAT TIME PERIOD. TEMPERATURES ARE EXPECTED TO BE A FEW DEGREES EITHER SIDE OF CLIMO. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS SOME HIGH CLOUDS ARE EXPECTED ACROSS THE REGION TODAY...ALONG WITH ONLY PATCHY FOG EARLY THIS MORNING. OVERALL VFR CONDITIONS ARE ANTICIPATED. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...DORN LONG TERM...PARKIN AVIATION...SD WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 403 AM CDT SUN AUG 14 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-150915- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 403 AM CDT SUN AUG 14 2011 /303 AM MDT SUN AUG 14 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TONIGHT. LIGHTNING WILL BE THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE OFF AND ON CHANCES FOR THUNDERSTORMS MONDAY THROUGH TUESDAY NIGHT. SOME THUNDERSTORMS ON TUESDAY AFTERNOON COULD BECOME STRONG TO SEVERE...ESPECIALLY FOR LOCATIONS ALONG AND EAST OF THE JAMES RIVER VALLEY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SD
The Bismarck radar (KBIS), 108 km away, was scanning. The volume nearest the first event began at 14:59 UTC.
9 hail, 3 thunderstorm wind, 2 tornado, 1 funnel cloud. Local standard time, as filed.
Sixty mph winds were estimated.
Sixty-five mph winds were estimated.
Seventy mph winds were estimated.
A tornado touched down briefly with no damage reported.
A tornado touched down briefly in the open country.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2011Every state in 2011This day in weather historyThe tornado archive for South Dakota, 2011Warnings in South Dakota, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 344054, 344068, 344056, 344070, 344071, 344066, 344067, 344057, 344058, 344051, 344060, 344061, 344062, 344064, 344065.